Alert archive / Colorado / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Goodland, KS

March 30, 2015Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Mar 30, 2015, 8:18 AM MDT for Cheyenne County, Kit Carson County, Colorado. It took effect at Mar 30, 2015, 10:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2015, 8:18 AM MDT (14:18 UTC)
In effect from
Mar 30, 2015, 10:00 AM MDT
Expired
Mar 30, 2015, 6:00 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 2.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3323 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WWUS83 KGLD 301418
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
818 AM MDT MON MAR 30 2015


COZ253-254-302230-
/O.NEW.KGLD.FW.W.0006.150330T1600Z-150331T0000Z/
KIT CARSON-CHEYENNE CO-
818 AM MDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND
254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM MDT THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 253 KIT CARSON 
  AND FIRE WEATHER ZONE 254 CHEYENNE CO.

* WINDS...NORTH 10 TO 15 MPH WITH GUSTS UP TO 25 MPH...DECREASING
  DURING THE LATE AFTERNOON

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...ANY FIRE THAT IS STARTED WILL VERY RAPIDLY GROW IN
  INTENSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
882 
WWUS83 KGLD 310005
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT MON MAR 30 2015

COZ253-254-310115-
/O.EXP.KGLD.FW.W.0006.000000T0000Z-150331T0000Z/
KIT CARSON-CHEYENNE CO-
605 PM MDT MON MAR 30 2015

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 253 AND 254...

EVEN THOUGH RELATIVE HUMIDITIES HAVE NOT BEGUN TO INCREASE...THEY
WILL SHORTLY. WIND SPEEDS HAVE DECREASED WELL BELOW RED FLAG
CRITERIA. AS A RESULT...THE RED FLAG WARNING WAS ALLOWED TO
EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 30, 5:39 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 30, 5:39 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
539 AM MDT MON MAR 30 2015

.SHORT TERM...(TODAY AND WED NIGHT)
ISSUED AT 222 AM MDT MON MAR 30 2015

04Z WATER VAPOR IMAGERY/RAP ANALYSIS INDICATED BROAD RIDGING
ACROSS THE WESTERN CONUS WITH TROUGH MOVING ACROSS THE GREAT
LAKES AREA. SHORT WAVE TROUGH NOTED ALONG NORTHERN EDGE OF RIDGE
NEAR NORTHERN MONTANA BORDER...WITH SECOND TROUGH UNDERCUTTING
RIDGE IN SOUTHERN NEVADA. AT THE SFC...HIGH PRESSURE WAS IN PLACE
ACROSS THE AREA WITH RETURN FLOW DEVELOPING ACROSS WESTERN CWA.

MAIN FORECAST CONCERNS WILL BE TEMPERATURES AND FIRE WX THROUGH
THE NEXT FEW DAYS.

SFC TROUGH WILL MOVE ACROSS THE AREA TODAY...SHIFTING WINDS TO THE
NORTH TODAY BRINGING A REINFORCING SHOT OF DRY AIR TO THE AREA.
HUMIDITIES WILL LIKELY FALL TO THE 10 TO 20 PERCENT RANGE THROUGH
THE AFTERNOON WITH HIGHER TDS COINCIDING WITH WARMER TEMPS SO LOW
HUMIDITIES WILL PREVAIL. AS HAS BEEN THE CASE OVER THE PAST FEW
DAYS WINDS DO NOT APPEAR TO BE STRONG ENOUGH TO WARRANT AN RFW
EVEN ALLOWING A SOMEWHAT RELAXED CRITERIA TODAY.

OTHERWISE...NEXT CONCERN FOR THE PERIOD WILL BE TUESDAY NIGHT INTO
WEDNESDAY NIGHT. STRONG MOISTURE ADVECTION WILL OCCUR OVERNIGHT
TUESDAY AND WHILE CAPPING INVERSION APPEARS TOO STRONG TO ALLOW
CONVECTION WOULD NOT BE SHOCKED TO SEE SOME ADVECTION DEVELOP
BEFORE SUNRISE. PRECIP POTENTIAL WILL INCREASE THROUGH THE
AFTERNOON AS FRONTAL ZONE SHARPENS AND LARGE SCALE FORCING FOR
ASCENT INCREASES. THINK BEST CHANCE FOR PRECIP EARLY WILL BE ALONG
FRONT AS AREA OF PERHAPS VIGOROUS THUNDERSTORMS MAY DEVELOP.
SECOND AREA OF HIGH BASED STORMS POSSIBLE ACROSS THE WEST WHERE
SYNOPTIC FORCING IS STRONGEST...BUT INSTABILITY LIMITED. BASED ON
ENSEMBLE NEIGHBORHOOD DATA APPEARS SOME PRECIP THREAT WILL LINGER
THROUGH THE NIGHT ALTHOUGH IT WILL BE WEAKER THAN AFTERNOON
CONVECTION.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 310 AM MDT MON MAR 30 2015

A COLD FRONT WILL COME THROUGH THE AREA ON THURSDAY AHEAD OF A
SHORTWAVE THURSDAY NIGHT. IT LOOKS AS THOUGH THE BEST CHANCE FOR
PRECIP WILL BE THURSDAY NIGHT INTO FRIDAY MORNING. TOO EARLY TO
TELL WHAT THE PRECIP TYPE WILL BE. IT SEEMS THAT IT WILL START OUT
AS RAIN AND BEGIN TO SWITCH OVER TO A MIX OF RAIN AND SNOW FOR THE
AREA BEFORE MIDNIGHT.

THE PRECIP...INCLUDING SOME LIGHT SNOW...WILL CONTINUE FOR THE
AREA INTO FRIDAY AND WILL MOVE OUT OF THE AREA FRIDAY AFTERNOON.
PRECIP CHANCES WILL DECREASE THROUGHOUT THE DAY AND TEMPERATURES
WILL BE BELOW NORMAL.

A RIDGE WILL ENTER THE PLAINS FOR THE WEEKEND CREATING DRY CONDITIONS
AND GRADUALLY INCREASING TEMPERATURES. ON MONDAY...TEMPERATURES
WILL CONTINUE TO CLIMB AS THE RIDGE SETTLES OVER THE PLAINS. DRY
CONDITIONS WILL PERSIST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 537 AM MDT MON MAR 30 2015

VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS AS WINDS
GRADUALLY SHIFT TO THE NORTH THIS MORNING AND BECOME LIGHT AND
VARIABLE OVERNIGHT. LOW LEVEL JET APPEARS TO BE UNDERFORECAST AS
PER OVERNIGHT VWP PRODUCT AND WITH WINDS TOTALLY DECOUPLING AT
MCCOOK THINK THAT THREAT EXISTS FOR A FEW HOURS BEFORE JET VEERS
AND WEAKENS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...HILL
AVIATION...JRM
Hazardous weather outlook, Mar 30, 4:02 AM MDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
402 AM MDT MON MAR 30 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311015-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
402 AM MDT MON MAR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

FIRE DANGER WILL REMAIN ELEVATED ACROSS THE AREA TODAY AS
HUMIDITIES FALL TO UNDER 20 PERCENT THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN ELEVATED FIRE DANGER WILL REMAIN ACROSS THE AREA THROUGH
WEDNESDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA ON WEDNESDAY
AFTERNOON AND DURING THE EVENING HOURS. THERE IS A CHANCE FOR A
FEW SEVERE THUNDERSTORMS...MAINLY EAST OF A NORTON TO GOVE LINE.

A STRONG STORM SYSTEM WILL MOVE ACROSS THE AREA THURSDAY NIGHT
BRINGING COLDER AIR TO THE HIGH PLAINS. SOME ACCUMULATING SNOW IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Colorado, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.